NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Nicorandil: risk of ulceration

The MHRA has informed health professionals of important changes to the licensed indications, modification of dosage instructions and additional contra-indications and warnings for nicorandil. This is in light of new safety concerns linking nicorandil with serious skin, mucosal and eye ulceration.

 

Patients appropriately stabilised on nicorandil who do not have ulcerative symptoms do not need to have therapy changed. Those having treatment changes who are not currently being prescribed a nitrate should be treated with isosorbide mononitrate.

 

Nicorandil should be reserved for treatment of stable angina only in patients whose angina is inadequately controlled by first line anti-anginal therapies such as beta blockers / calcium channel blockers, or who have a contraindication or intolerance to first line anti-anginal therapies. Guidance on management is available here.

 

Gastrointestinal ulcers (which may progress to perforation, haemorrhage, fistula or abscess) are most common but patients may develop ulcers at other sites, in more than one site at one time, or sequentially, and at any time during treatment. Two-thirds of gastrointestinal ulcers are serious and do not respond to conventional treatment, including surgery.  The only way to cure ulceration is to stop the drug.  Ulcers may take months to heal, depending on severity.

 

Patients at particular risk include those with diverticular disease who may develop fistula formation or bowel perforation. Concomitant use of aspirin, non-steroidal anti-inflammatory drugs, or corticosteroids increases the risk of gastrointestinal ulceration, perforation or haemorrhage.